MAUDE Adverse Event Report: ARTHROCARE CORPORATION FIRSTPASS SUTURE PASSER

ARTHROCARE CORPORATION FIRSTPASS SUTURE PASSER
Catalog Number 22-4035
Medical Device Problem Codes Difficult to Open or Close (2921); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a rotator cuff repair, the jaw of the firstpass suture passer did not close properly and the needle was left behind, it could not be pulled out since it was hard.Surgery was completed with a back-up device instead with a change in the surgical technique.There was a surgical delay greater than 30 minutes.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H2: corrected information in h6 (investigation findings, conclusions & component code).H3, h6: the reported device was received for evaluation.A visual evaluation showed the device was returned without any original packaging but has the lot number laser etched into the handle.There is evidence of sterilization and use.There is not a needle or suture capture in the device.A functional evaluation showed that a reference needle will load, deploy, but cannot be unloaded due to the release button on top of the device will not release the needle.The jaw opens and closes as intended.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause was associated with a component failure.Factors that could have contributed to the reported event include: (1) excessive force (2) tissue thickness (3) damage or debris on the device tip between passes.Based on this investigation, the need for corrective action is not indicated.

Brand Name
FIRSTPASS SUTURE PASSER
Common Device Name
PASSER
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21026140
Report Number3006524618-2024-00575
Device Sequence Number9052307
Product Code HWQ
UDI-Device Identifier00817470000160
UDI-Public817470000160
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number22-4035
Device Lot NumberK5001HG
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2024
Supplement Date Received by Manufacturer05/08/2025
Initial Report FDA Received Date12/27/2024
Supplement Report FDA Received Date05/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/13/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale